Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Charleston, SC

April 6, 2019McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 6, 2019, 3:19 PM EDT for McIntosh County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2019, 3:19 PM EDT (19:19 UTC)
Expired
Apr 6, 2019, 4:00 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 107 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS52 KCHS 061919
SVRCHS
GAC191-062015-
/O.NEW.KCHS.SV.W.0009.190406T1919Z-190406T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
319 PM EDT SAT APR 6 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  McIntosh County in southeastern Georgia...

* Until 415 PM EDT.

* At 318 PM EDT, a severe thunderstorm was located 8 miles south of
  Tibet, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Darien, Townsend, Wolf Island, Crescent, Carnigan, Eulonia, Valona
  and Sapelo Island.

This warning includes I-95 in Georgia between mile markers 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3129 8137 3138 8155 3143 8161 3145 8162
      3147 8161 3150 8165 3154 8167 3157 8157
      3162 8154 3145 8120 3136 8127 3133 8128
      3130 8126
TIME...MOT...LOC 1918Z 296DEG 17KT 3149 8157 

HAIL...1.00IN
WIND...60MPH
 
$$

NED
2 follow-up statements
296 
WWUS52 KCHS 061949
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
349 PM EDT SAT APR 6 2019

GAC191-062015-
/O.CON.KCHS.SV.W.0009.000000T0000Z-190406T2015Z/
McIntosh GA-
349 PM EDT SAT APR 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MCINTOSH COUNTY...

At 349 PM EDT, a severe thunderstorm was located over Darien, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Darien, Townsend, Wolf Island, Crescent, Carnigan, Eulonia, Valona
and Sapelo Island.

This warning includes I-95 in Georgia between mile markers 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3129 8137 3130 8137 3130 8138 3132 8144
      3138 8155 3143 8157 3152 8158 3157 8157
      3162 8154 3145 8120 3136 8127 3133 8128
      3130 8126
TIME...MOT...LOC 1949Z 302DEG 17KT 3137 8146 

HAIL...0.75IN
WIND...60MPH
 
$$

NED
125 
WWUS52 KCHS 062000
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
400 PM EDT SAT APR 6 2019

GAC191-062009-
/O.CAN.KCHS.SV.W.0009.000000T0000Z-190406T2015Z/
McIntosh GA-
400 PM EDT SAT APR 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3129 8137 3130 8137 3130 8138 3132 8144
      3138 8155 3143 8157 3152 8158 3157 8157
      3162 8154 3145 8120 3136 8127 3133 8128
      3130 8126
TIME...MOT...LOC 1957Z 296DEG 17KT 3135 8141 

$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:37 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 6, 1:37 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
137 PM EDT Sat Apr 6 2019

.SYNOPSIS...
A series of fronts will affect the area through next week. High
pressure will return next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: The coverage of convection has been working out
fine so far, but we have raised PoP as high as 60% south and
west of Savannah where we find the best combination of deep
moisture, proximity to the cold front and moisture transport.
PoPs are mainly 30-50% elsewhere, except 20% chances far north.

There has been some t-storms over a few far southwest counties
so far, and we continue to mention just slight chance of
t-storms over locations where we have chance PoP or higher,
especially in Georgia. No strong or severe storms will occur.

While there has been some temporary clearing over the Charleston
tri-county, thick clouds will move back in, leading to mostly
cloudy or overcast skies across the entire forecast region. This
has required adjustments of temps, which we have decreased max
temps many locations. We now have lower and middle 70s most
places, except for some upper 70s to maybe a few places near
80F from Savannah south to McIntosh County. Shoreline areas will
be several degrees cooler with a light sea breeze circulation.

Tonight: Upper ridging will tend to build, although there are
weak areas of mid level vorticity that will traverse the apex of
the ridge. Convective rains should end over inland zones along
and west of I-95 this evening while light onshore flow and warm
air advection atop the boundary layer a favorable setup for a
few showers to linger across the region overnight. The uncertainty
of cloud cover is one of multiple factors that determine the
coverage of low clouds late as well as the coverage of fog that
will likely develop in many areas overnight, although the synoptic
pattern favors more extensive coverage of fog along and inland
from I-95. Lows will be mild at or above 60 degrees many areas.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Unsettled weather and warm temperatures expected through the period.
A warm front will lift north through the forecast area on Sunday.
Models show varying degrees of convective coverage, with the NAM
being on the drier side in the afternoon following passage of the
front while GFS produces additional activity. Given elevated
moisture and forcing from the sea breeze, rain chances will remain
in the forecast. However, PoPs were trended down a bit. Any storms
that do develop in the afternoon could become strong given favorable
CAPE values, steep mid level lapse rates and some deep layer shear
present. Coverage should decrease in the evening and overnight.
Another round of fog possible Sunday night given the warm, moist
airmass in place. Low temperatures will be extremely mild for early
April staying in the low to mid 60s.

On Monday, the forecast area will remain on the western edge of
Atlantic high pressure. Meanwhile, low pressure will organize while
tracking over the Gulf coast states. Models again differ in
precipitation coverage. The best forcing for ascent remains west of
the local area through the daytime hours, so think any convective
initiation would primarily be a result of mesoscale boundaries.
Organized severe weather is not anticipated at this time, but a
couple stronger storms can't be ruled out. Decent CAPE exists,
however mid level lapse rates don't appear to be as impressive as
Sunday.

Monday night into Tuesday: The low pressure system and associated
cold front will get closer and low level jetting will ramp up.
Likely chances for showers and thunderstorms will continue as the
larger scale forcing comes into play. There will be breaks within
that time frame, however discrepancies in model solutions lead to
low confidence in specific time windows.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A cold front will cross the area Tuesday night into Wednesday, with
weak high pressure to build in its wake. Relatively quiet weather
expected for Wednesday and Thursday. Next chance of rain will come
late next week when another cold front impacts the area, however at
this time precipitation looks to be in a diminishing state when it
approaches. High pressure is then expected to return over the
weekend. Temperatures generally at or above normal through the
period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KCHS: Light to moderate showers will move through the terminal
this afternoon, and although there could be an occasional and
brief period of marginal MVFR conditions, we have maintained
low end VFR for the time being. Lowering stratus and some light
fog or mist will occur late tonight into Sunday morning. But it
won't be anything like it was this morning, with the worst
conditions further inland. Thus we have just MVFR conditions,
as there could also be a few showers in the area. VFR will
return late in the 18Z TAF cycle.

KSAV: Occasional light to moderate showers will move through
the terminal, with one of these showers to cause a reduction in
both visibility and ceilings. While there will be a few t-storms
in Georgia, they like to stay south of the airfield. Otherwise,
MVFR ceilings will dominate into this evening. Ceilings will
teeter near low end VFR and high end MVFR early tonight, before
low stratus and fog develops late tonight into Sunday morning.
We have low end MVFR conditions for now, but IFR or LIFR is
possible, before VFR returns after 14Z Sunday.

Extended Aviation Outlook: Restrictions likely again Saturday night
into Sunday morning due to low stratus and fog. Other restrictions
will be possible at times into Tuesday, mainly in and near showers
and thunderstorms.

&&

.MARINE...
This afternoon: Low pressure will exist off the North carolina
coast, with a trailing cold front splitting the coastal waters
near the Georgia/South Carolina line. This results in a light NE
and E flow that veers around to the E-SE with sea breeze
influences this afternoon. Speeds won't be anything more than
about 8-12 kt, with seas 2-3 ft throughout.

Sunday through Thursday: Marine conditions expected to be
fairly quiet early next week. Southeast winds on Sunday will
veer around to become southerly early next week. Speeds will
increase as well but will remain below small craft advisory
criteria. A cold front will cross the waters Tuesday night into
Wednesday with high pressure to return in its wake on Thursday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...
MARINE...
Hazardous weather outlook, Apr 6, 4:50 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
450 AM EDT Sat Apr 6 2019

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-070900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
450 AM EDT Sat Apr 6 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia, southeast South Carolina and southern South
Carolina.

.DAY ONE...Today and tonight.

Dense Fog: Areas of fog are expected to develop across the region
late tonight. Some of the fog may become dense and advisories may be
required.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-070900-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
450 AM EDT Sat Apr 6 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Apr 6, 3:05 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
305 PM EDT SAT APR 6 2019

GAZ137-140-141-061930-
Inland McIntosh-Coastal McIntosh-Long-
305 PM EDT SAT APR 6 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...

At 304 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cox, or 7 miles south of Tibet, moving
southeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Darien, Tibet, Townsend, Wolf Island, Crescent, Carnigan, Eulonia and
Valona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
      3145 8162 3147 8161 3150 8165 3152 8166
      3152 8167 3154 8166 3155 8170 3158 8170
      3161 8174 3160 8174 3162 8175 3168 8167
      3146 8121 3129 8134
TIME...MOT...LOC 1904Z 302DEG 25KT 3151 8159

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:05 PM EDTSpecial Weather StatementCHSMcIntosh25 min
Apr 6, 5:39 PM EDTSpecial Weather StatementCHSLong36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.